January 2013

Levetiracetam: A Possible New Inducer of Toxic Epidermal Necrolysis and Stevens-Johnson Syndrome in 2 Cases

Author Affiliations

Author Affiliations: Department of Dermatology, Assistance publique–Hôpitaux de Paris (AP-HP), Groupe Hospitalier Henri Mondor, Créteil, France (Dr Duong, Haddad, Valeyrie-Allanore, Sbidian, Chosidow, and Wolkenstein); Centre de Référence des Dermatoses Bulleuses Toxiques, Créteil (Drs Duong, Valeyrie-Allanore, Chosidow, and Wolkenstein); RegiSCAR group, Créteil (Dr Haddad and Valeyrie-Allanore); Laboratoire d’Investigation Clinique EA n° EA439, Créteil (Drs Valeyrie-Allanore, Sbidian, Chosidow, and Wolkenstein); Université Paris Est–Créteil Val de Marne, Créteil (Drs Sbidian and Wolkenstein); and INSERM, Centre d’Investigation Clinique (CIC) 006, Créteil (Dr Chosidow).

JAMA Dermatol. 2013;149(1):113-115. doi:10.1001/2013.jamadermatol.266

On January 31, 2011, the US Food and Drug and Administration (FDA) registered levetiracetam (LV) on the list of drugs under safety monitoring for the risk of Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN).1 Chemically unrelated to aromatic acid antiepileptic drugs, LV is considered a “safe” alternative for patients with previous severe cutaneous adverse reaction (SCAR).2 Herein we describe 2 cases of TEN for which the FDA alert prompted the LV causality suspicion. Drug causality was assessed using the specific Algorithm of Drug Causality for Epidermal Necrolysis (ALDEN), the Naranjo method, and the French Pharmacovigilance (FPV) method.3,4

First Page Preview View Large
First page PDF preview
First page PDF preview